DEA Issues National Warning About Fentanyl
The U.S. Drug Enforcement Agency (DEA) recently issued a nationwide alert regarding the dangers of fentanyl, a synthetic opioid drug that can be 80 to 100 times stronger than morphine.
Needless to say, without medical supervision, the recreational use and abuse of fentanyl is incredibly dangerous.
Recognizing the Power of Fentanyl
A Schedule II narcotic, fentanyl is the most potent opiate available for medical use. According to DEA reports, even a small dose, around .25 mg, can be fatal.
It’s typically used for anesthesia purposes during surgical procedures or to alleviate severe, chronic pain. For instance, fentanyl is commonly administered to patients who are in the final stages of bone cancer.
But in what has become a growing epidemic, fentanyl is now being laced in heroin to magnify its effects. The results have been catastrophic, causing an increase in the number of overdoses and deaths.
According to The National Forensic Laboratory Information System, the amount of seized fentanyl on the streets nearly tripled between 2013 and 2014, and fentanyl-laced heroin was linked to more than 1,000 overdose deaths in Chicago, Philadelphia and Detroit alone between 2005 and 2007.
What You Need to Know
Fentanyl comes in various prescribed forms, including long-lasting patches, films that are placed under the tongue and slow-acting lozenges. However, the prescribed forms of fentanyl are no match for its powder formulation. The powdered fentanyl added to heroin is fast acting, forming an incredibly dangerous – and often deadly – combination. Side effects of the drug are consistent with most opiates. However, fentanyl’s strength increases the risk of serious complications.
Side effects include:
- Fast Tolerance
- Respiratory Depression and Arrest
- Cardiac Depression and Arrest
Fentanyl Fact: Due to its high potency, fentanyl is typically designed for slow-release. In a hospital setting, however, intravenous administration can deliver powerful effects in a matter of seconds. Because of the related dangers, patients must be carefully monitored by nurses who have been certified in IV fentanyl delivery.
Tolerance, Addiction and Detox
Due to fentanyl’s strength, tolerance and dependency can quickly develop, causing a dangerous pattern of increasing user dosage. Once addicted to this powerful opiate, most people need professional assistance to successfully detox and recover.
Withdrawal symptoms include simultaneous chills and hot flashes, loss of appetite, excessive sweating, muscle aches, irritability, delusions, hallucinations and rapid breathing. Fortunately, the critical phase of these withdrawal symptoms tends to subside after two days of detoxification.
If you or someone you love is abusing fentanyl or fentanyl-laced heroin, it is crucial – and often life-saving – to seek professional assistance immediately.
Additional Reading: 7 Questions to Ask When Choosing a Rehab Facility
Image Source: commons.wikimedia.org, he.wikipedia.org